A 30-year-old male patient developed a hallucinogen persisting perception disorder (HPPD) after smoking cannabis laced with phencyclidine (PCP) or lysergic acid diethylamide (LSD) 10 years prior to hospital admission. Clinically, he reported seeing vivid, saturated colors and caricature-like objects. The patient described perceiving objects or people in motion as moving faster than normal. He reported living in a dream-like state and feeling numb and detached from other people and his surroundings. Upon pharmacotherapy initiation, facility transfer, and subsequent discharge from an acute psychiatry unit, he ultimately committed suicide. Although hallucinogen abuse is common in the United States, this case suggests that HPPD maybe significantly underdiagnosed and undertreated. In some cases, this oversight may perpetuate years of unnecessary patient suffering and can ultimately lead to severe depression and suicide.
Keywords: death; hallucinogen; hallucinogen persistent perception disorder; mortality; suicide.
© The Author(s) 2015.